Fluoroquinolones are a class of antibiotics that are commonly used to treat respiratory tract infections, urinary tract infections, and other stubborn infections. Drugs like Cipro (ciprofloxacin), Levaquin (levofloxacin), and Floxin (ofloxacin) are among the most prescribed antibiotics in the United States. Each year, more than 23 million prescriptions are written for fluoroquinolones.
The U.S. Food and Drug Administration (FDA) recently warned that Cipro and other fluoroquinolones can cause a condition called peripheral neuropathy. Peripheral neuropathy occurs when the nerves that send information between the brain and the rest of the body become damaged. Symptoms include numbness, tingling, burning, or shooting pain in the hands, feet, arms and legs. In rare cases, there may symptoms in other parts of the body. The symptoms begin a few days after taking the drug and last for several months. In some cases, the nerve damage has been permanent.
Symptoms of Fluoroquinolone Peripheral Neuropathy:
- Muscle weakness
- Burning feeling
- Shooting pains
- Lack of coordination
Pharmaceutical companies have been aware that peripheral neuropathy is a potential side effect of fluoroquinolones. Peripheral neuropathy has been listed on the label as a potential side effect since 2004. But in August 2013, the FDA decided that listing peripheral neuropathy as a potential side effect was no longer adequate. The agency ordered drug manufacturers to place a black box warning on all fluoroquinolones to better emphasize the risk for potentially irreversible nerve damage.
This warning comes too late for many Americans who are already suffering permanent nerve damage from fluoroquinolones like Cipro. The FDA is asking these patients to file an adverse event report, but letting the FDA know of your condition is not enough. You deserve accountability.
Contact the Des Moines medication injury lawyers at Hupy and Abraham. When you call 888-807-2752 we’ll schedule a free consultation to learn about your case and advise you of your rights.